Maryland, 2018Flooding in Maryland, July 30, 2018
July 30, 2018 · NWS LWX · 4 events in 1 county or zone
Isolated heavy rain during the morning hours of July 30th totalled over four inches in southern Saint Mary's County, causing several localized instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated heavy rain during the morning hours of July 30th totalled over four inches in southern Saint Mary's County, causing several localized instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:57 AM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 30, 2:57 AM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EDT Mon Jul 30 2018
.SYNOPSIS...
A warm front over southern Virginia will lift northward through
the area today and tonight. A cold front will slowly approach
from the Ohio Valley during the middle to latter portion of the
week, then stall near the area by this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Here comes the rain again.
As of early this morning, a front was stalled near the VA/NC
border. This will begin to slowly return northward as a warm
front today and tonight. As it does so, moisture and overrunning
will likely result in showers and isolated thunderstorms. A few
storms west of I-81 could produce gusty winds closest to upper
shortwave forcing and where slightly better instability is
expected. Meanwhile, strongest low-level forcing and moisture
flux looks to focus over southern MD today where a few instances
of flooding are possible.
Overall it will be a cloudy and humid day, with highs
approaching 80 (several degrees below normal for this time of
year).
Showers and thunderstorms should generally decrease this evening
with the loss of heating over western areas, but some guidance
(3 km NAM for instance) suggests showers and a few thunderstorms
could persist or even re-develop this evening east of the Blue
Ridge as moisture advection continues attendant to a subtly
strengthening southerly low-level jet.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
By midday Tuesday, the warm front should be north of the Mason-
Dixon line. Mid/upper jet max continues to approach the region
from the west, resulting in increasing shear. Question remains
on how unstable we get due to cloud cover and poor mid-level
lapse rates. A few gusty thunderstorms cannot be ruled out given
expected shear.
Shear increases further on Wednesday, which increases the risk
of strong to severe storms. But again this is dependent on how
unstable we can get. Any storms will be capable of heavy rain
given 2+ inch PWATs, though storm motion should be pretty quick.
Most convection is expected to be diurnally driven, but may
persist into the evening hours given low-level moist advection.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Active weather will continue through the rest of the week and into
the weekend.
On Thursday, the area will be positioned between a strong upper
level ridge offshore and an upper trough over the Great Lakes
region. This will promote strong southwest flow aloft, leading to
significant shear values, high precipitable water values, and strong
moisture transport with a connection to the tropics. Thus,
showers/thunderstorms are expected again, with the potential for
some stronger storms, in addition to heavy rain.
By Friday, the gradient across the area begins to weaken as the
upper ridge begins to pull eastward and the upper troughs begins
breaking down. However, plentiful moisture and therefore
showers/thunderstorms will still be around.
Over the weekend, the pattern begins to flatten, as the upper ridge
builds across the southern United States and most northern stream
energy seems progged to remain north of the region. Therefore, while
chances for scattered showers/thunderstorms will persist, coverage
may see a downward trend.
Humidity levels will remain quite elevated through the latter half
of the week and into the weekend with seasonably warm days and muggy
and warm nights. Highs in the 80s with lows in the upper 60s and
70s.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Widespread MVFR expected to develop by midday as a warm front
moves into the area from the south. IFR likely by late this
evening (low CIGs). -SHRA likely for most terminals, with VCTS
most likely near CHO/MRB.
Conditions should improve to VFR by mid to late morning Tuesday. At
least scattered showers and thunderstorms are likely again at
times Tuesday afternoon through Wednesday as a cold front
slowly approaches from the west. A few storms could contain
gusty winds and locally reduce visibility to IFR.
Periodic sub-VFR conditions are possible in scattered
showers/thunderstorms Thursday and Friday.
&&
.MARINE...
SCA late this morning through this afternoon as easterly
gradient increases ahead of an approaching warm front, perhaps
aided by heavier showers. A few gale force gusts are possible in
convection mainly over the southern MD waters today. Can't rule
out an isolated waterspout either given warm waters and low-
level shear profiles.
SCA gusts likely again on southerly flow as gradient increases
by Tuesday evening through Wednesday. Scattered showers and
thunderstorms are likely at times, resulting in spotty gusty
winds and locally reduced visibility/higher waves.
SCA conditions will be possible Thursday and Friday in southerly
flow. In addition scattered showers/thunderstorms are expected.
&&
.HYDROLOGY...
The region will again become entrenched in a plume of 2+ inch
PWAT air beginning later today. Although upper level winds will
likely keep storms moving, repeated rounds of showers and
thunderstorms with heavy rain may result in at least isolated
instances of flooding through much of the week.
&&
.CLIMATE...
After one of the driest starts, July is turning out to be one of
the wettest on record. Below is a list of wettest Julys, and
where we stand through July 29th 2018.
Washington DC area (DCA)
1. 11.06" (1945)
2. 10.63" (1886)
3. 9.95" (1905)
4. 9.59" (1922)
5. 9.44" (1969)
6. 9.41" (1917)
7. 9.19" (2018)
8. 9.15" (2017)
Rainfall records for the Washington DC area have been kept at
Ronald Reagan Washington National Airport since June of 1941.
Additional rainfall records observed downtown date back to 1871.
Baltimore MD area (BWI)
1. 16.40" (2018)
2. 11.03" (1889)
**August of 1955 was the wettest month on record all-time with 18.35".
Rainfall records for the Baltimore MD area have been kept at
Baltimore-Washington International Thurgood Marshall Airport
since 1950. Additional rainfall records observed downtown date
back to 1871.
Dulles VA area (IAD)
1. 9.75" (2018)
2. 8.80" (2017)
Rainfall records have been kept at what is now Washington Dulles
International Airport since 1960.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 AM this morning to 6 PM EDT this
evening for ANZ531>534-537>543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...MM
AVIATION...MM/DHOF
MARINE...MM/DHOF
HYDROLOGY...DHOF
CLIMATE...DHOFHazardous weather outlook, Jul 30, 4:00 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Mon Jul 30 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-310900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Mon Jul 30 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Isolated instances of flooding are possible over southern
Maryland today.
Gusty winds may require Special Marine Warnings over the middle
Chesapeake Bay and lower tidal Potomac River.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-310900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Mon Jul 30 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Scattered thunderstorms may produce locally damaging wind gusts
west of I-81.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Flood, St. Mary'S
- When
- July 30, 7:55 AM EST to 9:30 AM EST
- Where
- St. Mary'S County, 0.53 mi ESE of St Inigoes to 0.57 mi ESE of St Inigoes
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.148, -76.391
Point Lookout Road flooded and closed at Beachville Road.
Flood, St. Mary'S
- When
- July 30, 8:01 AM EST to 10:00 AM EST
- Where
- St. Mary'S County, 0.88 mi N of St Inigoes to 0.91 mi N of St Inigoes
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.163, -76.401
Point Lookout Road flooded and closed near Church Creek north of the Villa Road intersection.
Flood, St. Mary'S
- When
- July 30, 8:25 AM EST to 10:00 AM EST
- Where
- St. Mary'S County, 0.69 mi N of St Inigoes to 0.73 mi N of St Inigoes
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.160, -76.400
Villa Road flooded and closed near Point Lookout Road, with high water reported over the entire roadway.
Flood, St. Mary'S
- When
- July 30, 8:45 AM EST to 10:45 AM EST
- Where
- St. Mary'S County, 0.4 mi ESE of Beachville to 0.42 mi WSW of St Inigoes
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.147, -76.414
Beachville Road was reported flooded and closed between Grayson Road and Jutland Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 30, 20181 injured · $805,000 · 1.5 in hail · 12 events
- Damaging Winds in Arizona, July 30, 2018$494,000 · 65 kt wind · 25 events
- Flash Flooding and Heavy Rain in North Carolina, July 30 to 31, 2018$100,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$40,000 · 65 kt wind · 16 events
- Damaging Winds in Arizona, July 30, 20181 injured · $38,000 · 56 kt wind · 2 events
- Flood and Hail in Arizona, July 30, 2018$25,000 · 0.75 in hail · 3 events
- Flash Flooding and Heavy Rain in Arizona, July 30, 2018$20,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$5,000 · 68 kt wind · 15 events
- Flash Flood and Heavy Rain in Pennsylvania, July 30, 2018$15,000 · 2 events
- Tornadoes and Damaging Winds in Kansas, July 30, 2018EF0 · 7 events
- Dust Storm in Arizona, July 30, 20186 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774389, 774390, 774391, 774394.